Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 5, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 15, 2019, 8:06 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2019, 8:06 PM CDT (01:06 UTC)
- Expired
- May 15, 2019, 8:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:12 PM CDT | TSTM WND DMG | 6 W Sharon, ND | LARGE BRANCHES WERE BROKEN DOWN IN FARM YARD. SHED DOOR BLOWN OFF. TIME ESTIMATED BASED ON RADAR AND NEARBY WIND SENSOR OBSERVATIONS. |
| May 15, 8:21 PM CDT | TSTM WND DMG | 4 Ne Finley, ND | SEVERAL LARGE TREE BRANCHES DOWN AND A COUPLE OF TREES SNAPPED IN FARMSTEAD SHELTER BELT. |
| May 15, 8:36 PM CDT | TSTM WND DMG | 4 Sw Hatton, ND | SEVERAL LARGE TREE BRANCHES BROKEN DOWN IN FARMSTEAD SHELTER BELTS ACROSS SOUTHERN NEWBURGH TOWNSHIP. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 389 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1911 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 428 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
499
WUUS53 KFGF 160106
SVRFGF
NDC039-091-160145-
/O.NEW.KFGF.SV.W.0005.190516T0106Z-190516T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
806 PM CDT Wed May 15 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Griggs County in southeastern North Dakota...
Steele County in southeastern North Dakota...
* Until 845 PM CDT.
* At 806 PM CDT, a severe thunderstorm was located near Sharon, or 46
miles southwest of Grand Forks, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Cooperstown, Golden Lake, Finley, Sharon, Blabon and Sherbrooke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4747 9826 4767 9811 4767 9748 4739 9749
4740 9803
TIME...MOT...LOC 0106Z 272DEG 44KT 4761 9796
HAIL...0.75IN
WIND...60MPH
$$
Lynch1 follow-up statement
586
WWUS53 KFGF 160129
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
829 PM CDT Wed May 15 2019
NDC039-160138-
/O.CAN.KFGF.SV.W.0005.000000T0000Z-190516T0145Z/
Griggs ND-
829 PM CDT Wed May 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRIGGS COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern North Dakota.
LAT...LON 4767 9798 4767 9748 4739 9749 4740 9798
TIME...MOT...LOC 0128Z 272DEG 44KT 4760 9755
$$
NDC091-160145-
/O.CON.KFGF.SV.W.0005.000000T0000Z-190516T0145Z/
Steele ND-
829 PM CDT Wed May 15 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR STEELE COUNTY...
At 828 PM CDT, a severe thunderstorm was located near Golden Lake, or
31 miles southwest of Grand Forks, moving east at 50 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Golden Lake, Finley, Sharon, Blabon and Sherbrooke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9798 4767 9748 4739 9749 4740 9798
TIME...MOT...LOC 0128Z 272DEG 44KT 4760 9755
HAIL...0.75IN
WIND...60MPH
$$
LynchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 7:04 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 15, 7:04 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion...UPDATED National Weather Service Grand Forks ND 704 PM CDT Wed May 15 2019 .UPDATE... Issued at 704 PM CDT Wed May 15 2019 Environment across eastern ND remains favorable for discrete severe thunderstorms with effective bulk shear of 40-60 kts perpendicular to the line. Limiting factor over the RRV in the next few hours will be instability, which stronger (moderate) over the James River/DVL basin and drops off quickly toward the RRV. However, discrete supercells may be able to maintain strength into a more stable environment as sunlight remains for the next hour or two. Will be considering expanding watch slightly eastward to account for favorable shear, especially in northern valley. Storms in SC ND continue to progress into a favorable environment but will still have a few hours before tracking into far SE ND. && .SHORT TERM...(This evening through Thursday) Issued at 340 PM CDT Wed May 15 2019 Earlier this afternoon, an updated SPC SWODY1 Outlook has a Slight Risk for severe thunderstorms over most of central and eastern ND, to most of east-central into southeast ND, including the Fargo-Moorhead area, for the evening period. A Severe Thunderstorm Watch is now in effect until 10pm for a good portion of central ND, which includes much of the Devils Lake Basin, from Ramsey through Benson and Eddy Counties. While the 12z NAM12 and recent RAP hourly updates still favor a northcentral ND trigger area for mid to late afternoon... the HRRR models and HopWRF continue keying on potential late afternoon supercell formation along a BIS-JMS track...eventually spreading into southeast ND. As per previous discussions, the current surface dewpoints are quite dry eastern ND... with corridor of 50+ dewpoints limited to central ND attm. Boundary layer and mid level moisture advection will be keys to overall storm extent through the late afternoon and early evening. Blayer shear helicity seems quite viable so at least a few strong to severe supercells seems reasonable. During the evening and overnight periods, a stout low level jet should continue to provide some moisture convergence above any near surface stabilized areas, so that scattered elevated convection is expected to persist through the red River Valley and into northwest through west central MN... though overall severe threat will be quite limited. Following cold frontal passage overnight... moderate northerly blayer flow and steady subsident drying should produce mainly sunny skies but cooler conditions for Thursday. .LONG TERM...(Thursday night through Wednesday) Issued at 340 PM CDT Wed May 15 2019 An active pattern is the main story of the long term period with two round of precipitation expected. Friday through Sunday... A upper level trough is expected to move into the central part of the CONUS this weekend. This will lead to a wet period in the Northern Plains. Deterministic model guidance agrees on the general pattern, but still differs significantly on the details. The amounts of moisture that different model guidance brings up into eastern North Dakota and northern Minnesota differs with ECMWF being generally wetter and the GFS dryer. Regardless of these differences there remains a good chance of greater than an inch or rain in the southern Red River Valley. The greatest chances for over an inch have gone south now and the Fargo-Moorhead area may see less than previously thought. The main surface low will track southeast of the area leading wrap around precipitation to last into Sunday night. NAEFS and GEFS M-Climate continue to suggest that the greatest anomaly is to our south in South Dakota and southern Minnesota. So it is trending away from an anomalously high precipitable water and therefore high rainfall. Monday through Wednesday... Monday is looking like a dryer day with a possible break in the rain chances before another round of precipitation is expected to start on Tuesday. There is not a lot of certainty yet on this period as deterministic models become rather dispersive. There is a general signal though for an upper level low to approach the Northern Plains and provide support for another round of rain. Both the ECMWF and GFS both have a surface low approach the area, but have different timing and QPF with their different dynamics present in the upper levels of the atmosphere. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 625 PM CDT Wed May 15 2019 Just before 00z and ahead of a N-S cold front across central ND, a line of isolated strong to severe thunderstorms extends from Langdon to DVL to just SE of BIS. This line of SHRA and TSRA will move east into eastern ND this evening, affecting DVL around 00z then GFK, TVF, and FAR 03-06z with occasional MVFR cigs. Otherwise, low VFR conditions and wind gusts in the 20-30 kt range expected at TAF sites early this evening, along with scattered showers north of BJI, moving east into north central MN. On Thursday morning behind the front, winds will turn northerly and an area of MVFR cigs is expected to develop. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...Severe Thunderstorm Watch for Benson, Ramsey, and Eddy counties until 10 PM CDT. MN...None. && UPDATE...BP SHORT TERM...Gust LONG TERM...NC AVIATION...BP
Hazardous weather outlook, May 15, 10:04 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1004 AM CDT Wed May 15 2019 NDZ006-007-014-015-024-026-028-038-049-052-054-161015- Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-Ransom- Sargent-Western Walsh County- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...Today and Tonight A slight risk of severe weather is forecast for the Devils Lake Basin into the James River Valley after 4pm this afternoon. Storms are expected to move across northeast and east-central North Dakota into the Red River Valley by early evening. Threats include large hail larger than golf balls and damaging wind gusts through about 10 pm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ001>004-007-029-NDZ008-016-027-029-030-039-053-161015- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Pembina- Eastern Walsh County-Grand Forks-Steele-Traill-Cass-Richland- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few severe storms will be possible this afternoon after 6 PM into the evening for the Red River Valley. Main threats include large hail larger than golf balls and damaging wind gusts. This threat ends after midnight. Additionally, near critical fire weather conditions will develop this afternoon as gusty winds combine with dry conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-161015- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 1004 AM CDT Wed May 15 2019 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...Today and Tonight A few strong to severe storms will be possible this evening after 10 PM for northwest Minnesota. Main threats include hail to the size of quarters and gusty winds. This threat ends after 2 AM. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The forecast still shows a trend for the wetter and cooler starting this weekend into early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. CJ/Gust
In the hours before
Special weather statement, May 15, 6:10 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
610 PM CDT Wed May 15 2019
NDZ014-015-024-152345-
Eddy ND-Benson ND-Ramsey ND-
610 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BENSON...
SOUTHWESTERN RAMSEY AND NORTHWESTERN EDDY COUNTIES UNTIL 645 PM
CDT...
At 610 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Minnewaukan to near Flora to 6 miles south
of Maddock. Movement was east at 35 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Strong thunderstorms will be near...
Minnewaukan around 615 PM CDT.
Grahams Island State Park around 630 PM CDT.
Devils Lake, Lakewood Park and Oberon around 635 PM CDT.
Fort Totten and Sheyenne around 640 PM CDT.
St Michael and Camp Grafton around 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4800 9942 4820 9927 4822 9855 4805 9870
4780 9903 4780 9930 4785 9930 4785 9963
TIME...MOT...LOC 2310Z 273DEG 30KT 4814 9923 4800 9935 4787 9951
LynchSpecial weather statement, May 15, 6:19 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 619 PM CDT Wed May 15 2019 NDZ007-015-160000- Ramsey ND-Cavalier ND- 619 PM CDT Wed May 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CAVALIER AND NORTHEASTERN RAMSEY COUNTIES UNTIL 700 PM CDT... At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over Starkweather, or 23 miles north of Devils Lake, moving east at 40 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Hampden around 635 PM CDT. Derrick around 640 PM CDT. Edmore around 650 PM CDT. Nekoma around 655 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northeastern North Dakota. LAT...LON 4838 9895 4853 9896 4860 9836 4834 9833 TIME...MOT...LOC 2318Z 264DEG 35KT 4845 9889 Lynch
Special weather statement, May 15, 7:21 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
721 PM CDT Wed May 15 2019
MNZ007-NDZ008-016-054-160100-
West Marshall MN-Pembina ND-Eastern Walsh County ND-
Western Walsh County ND-
721 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARSHALL...CENTRAL
WALSH AND SOUTHERN PEMBINA COUNTIES UNTIL 800 PM CDT...
At 721 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edinburg, or 22 miles west of Grafton, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Park River around 730 PM CDT.
Hoople around 740 PM CDT.
Mandt around 745 PM CDT.
Nash around 750 PM CDT.
Auburn around 755 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4858 9716 4857 9715 4856 9718 4855 9714
4855 9717 4854 9716 4854 9712 4826 9713
4831 9802 4854 9797 4855 9793 4859 9793
TIME...MOT...LOC 0021Z 269DEG 33KT 4845 9790
LynchSpecial weather statement, May 15, 7:49 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
749 PM CDT Wed May 15 2019
NDZ016-027-160130-
Eastern Walsh County ND-Grand Forks ND-
749 PM CDT Wed May 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRAND FORKS AND
SOUTHEASTERN WALSH COUNTIES UNTIL 830 PM CDT...
At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Niagara, or 30 miles southwest of Grafton, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Grand Forks AFB, Manvel, Gilby, Forest River, Mekinock, Forest River
Colony and Ardoch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern North Dakota.
LAT...LON 4823 9714 4821 9712 4818 9715 4818 9714
4816 9714 4816 9712 4814 9715 4814 9713
4811 9712 4810 9710 4807 9710 4806 9708
4794 9705 4793 9788 4819 9790 4824 9713
TIME...MOT...LOC 0049Z 261DEG 42KT 4807 9781
LynchLocal storm report, May 15, 7:54 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
754 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 13 ENE NEW ROCKFORD 47.75N 98.88W
05/15/2019 E1.00 INCH Eddy ND TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
ALEELocal storm report, May 15, 7:56 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
756 PM CDT WED MAY 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND GST 8 N MCHENRY 47.69N 98.59W
05/15/2019 M72 MPH Eddy ND MESONET
SUSTAINED WIND SPEEDS OF 45 MPH WITH GUST TO 72 MPH AT
MCHENRY NDAWN STATION.
&&
ALEEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:21 PM CDT | Special Weather Statement | FGF | Walsh | 39 min |
| May 15, 7:34 PM CDT | Severe Thunderstorm Warning | FGF | Eddy, Griggs, Nelson | 41 min |
| May 15, 7:49 PM CDT | Special Weather Statement | FGF | Grand Forks | 41 min |
| May 15, 8:15 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 45 min |
| May 15, 8:17 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 43 min |
| May 15, 8:36 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 39 min |
| May 15, 8:53 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 52 min |
| May 15, 9:11 PM CDT | Special Weather Statement | FGF | Traill | 64 min |
| May 15, 9:34 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 41 min |
| May 15, 9:38 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 37 min |
| May 15, 10:01 PM CDT | Special Weather Statement | FGF | Ransom | 44 min |
| May 15, 10:10 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 15 min |
| May 15, 10:17 PM CDT | Special Weather Statement | FGF | Sargent | 43 min |
| May 15, 10:27 PM CDT | Special Weather Statement | FGF | Richland | 33 min |
| May 15, 10:45 PM CDT | Special Weather Statement | FGF | Richland | 30 min |
| May 15, 11:00 PM CDT | Special Weather Statement | FGF | Richland | 45 min |
| May 15, 11:18 PM CDT | Severe Thunderstorm Warning | FGF | Richland, Sargent | 42 min |
| May 16, 3:45 PM CDT | Frost Advisory | FGF | Cavalier, Grand Forks, Nelson, Pembina, Ramsey, Towner and 1 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.